How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Stan Your Own Question
Dr. Stan
Dr. Stan, Ophthalmologist
Category: Eye
Satisfied Customers: 2701
Experience:  Johns Hopkins Fellowship Trained, Certified and Licensed Medical Physician and Surgeon
25472284
Type Your Eye Question Here...
Dr. Stan is online now
A new question is answered every 9 seconds

Hoe does ipratropium cause glaucoma or worsening of existing

Resolved Question:

Hoe does ipratropium cause glaucoma or worsening of existing glaucoma? What is the mechanisim behind it?
Submitted: 7 years ago.
Category: Eye
Expert:  Dr. Stan replied 7 years ago.
Hello,

Welcome to Just Answer:

Ipratropium bromide (Atrovent) is an anticholingeric drug. In general, anticholinergic drugs, including ipratropium cause the blockade of the iris constrictor sphincter muscle of the eye, leaving the dilator muscle controlled by a different set of nerves (sympathic nerves) unopposed. The net effect is dilation of the pupil with the root of the iris push into and partially or completely blocking the channel that allows the aqueous fluid the bath the lens from draining away. If this happens, the accumulated fluid can cause pressure in the eye to rise and damage the big nerve (optic nerve) at the back of the eye which helps you see. The possibility of ipratropium causing enough blockade of the fluid drainage channels to cause glaucoma is likely only in persons with narrow or small space in the area containing the channels. Persons with regular open angle without narrow angles are not at risk. So, I suggest that you ask that your eye doctor evaluate your eye closely to determine what type of drainage angle you have.

Please, feel free to clarify any further question(s). I'm here to assist you to your satisfaction.

Please, allow me get credit for my time and effort in assisting you and press the ACCEPT button for this assist. I will be glad to answer additional questions until you are satisfied. Thank you so much.

A Positive Feedback and/or Bonus is welcomed and appreciated.

Please note that this answer is for information only. It cannot be substituted for the visit to or the recommendation of your doctor.

Edited by Dr. Stan on 1/7/2010 at 12:52 AM EST
Customer: replied 7 years ago.
How fast can this happen? Can it occur with a single exposure?
Expert:  Dr. Stan replied 7 years ago.
Hello,

Thank you for your reply.

A single dose is unlikely to cause it in a normal person. However, if you have narrow angle (which is uncommon), it can happen with a single dose, but not to the point of damaging the nerve that help you see. It would cause eye pain, blurred vision and headache until it is relieved by the eye doctor. If this happens, it can occur within few hours. In general, this is not common, and usually not in the normal eye.

Please, feel free to clarify any further question(s). I'm here to assist you to your satisfaction.

Please, allow me get credit for my time and effort in assisting you and press the ACCEPT button for this assist. I will be glad to answer additional questions until you are satisfied. Thank you so much.

A Positive Feedback and/or Bonus is welcomed and appreciated.

Please note that this answer is for information only. It cannot be substituted for the visit to or the recommendation of your doctor.
Dr. Stan and other Eye Specialists are ready to help you